Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 79, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 28, 2002, 9:35 PM CDT for LaMoure County, Logan County, Stutsman County, North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2002, 9:35 PM CDT (02:35 UTC)
- Expired
- Jun 28, 2002, 10:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties LaMoure County, ND, Logan County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 127 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 9:40 PM CDT | Thunderstorm Wind 57 M | Gackle, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3172 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 2738 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 290235 SVRBIS NDC045-047-093-290330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 935 PM CDT FRI JUN 28 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA NORTHEASTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA SOUTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 1030 PM CDT * AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER STREETER...OR ABOUT 40 MILES SOUTHWEST OF JAMESTOWN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GACKLE AT 955 PM CDT ALFRED AT 1010 PM CDT JUD AT 1020 PM CDT MILLARTON...NORTONVILLE...SYDNEY AT 1030 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4675 9943 4655 9945 4649 9859 4676 9858
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:40 PM CDT, 6 hours 55 minutes earlier.
Area forecast discussion, Jun 28, 2:40 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 240 PM CDT FRI JUN 28 2002 MAIN FCST CONCERN TODAY WILL BE PSBL RECORD HIGH TEMPS ON SAT AND TSTMS SAT NIGHT. FOLLOWED AVN FOR DETAILS ALTHOUGH NOT MUCH DIFFERENCE BETWEEN ETA AND AVN. MODELS ARE CONSISTENT IN BECOMING MORE PROGRESSIVE. CAP IS WELL IN PLACE AS CONV THAT DEVELOPED OVER SOUTHWEST ND AROUND 18Z WAS QUICKLY SQUASHED. WL BE QUITE UNSTABLE THIS EVNG WITH BEST BET OF ANY CONV ON EASTERN EDGE OF CAP BUT WL NOT MENTION TSTMS ATTIM. SAT WL BE ANOTHER SCORCHER AND CONSIDERING PLACEMENT OF SFC TROF...WL MENTION RECORD HIGHS BIS AND JMS. AS MENTIONED BY PREV FCST RECORD HIGHS FOR SAT ARE A BIT HIER ELSEWHERE AND NOT LIKELY TO BE REACHED. VIGOROUS AND QUICK MOVING TROF WL MOVE THROUGH SAT NITE AND EARLY SUNDAY...WITH VERY DRY ATMS BHND TROF THROUGH SUN AND MON. LOOKING AT FCST SOUNDINGS...INVERTED V SIGNATURE AND HIGH WBZ... INDICATE STG WINDS WL BE MAIN SVR THREAT WITH CONV SAT NIGHT. ANOTHER WK TROF MOVES THROUGH CWA ON MONDAY BUT FAR ERN CWA LOOKS TO BE ONLY AREA WERE MOISTURE WL BE ABUNDANT ENOUGH FOR PCPN. FOR REMAINDER OF EXTENDED PD...WE SEE A RETURN TO A WETTER SCENERIO. WL KEEP CHC OF TRW TUE THROUGH FRIDAY. .BIS...NONE. TWH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:52 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan | 53 min |
| Jun 29, 4:40 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 65 min |
| Jun 29, 5:47 AM CDT | Severe Thunderstorm Warning | BIS | Burke | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.